Arizona, 2017

Flash Flood in Arizona, August 2 to 3, 2017

August 2 to 3, 2017 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with locally heavy rain developed across portions of the greater Phoenix metropolitan area during the afternoon hours on August 2nd. The heavy rain was sufficient to cause washes to flow heavily in some locations, particularly south of Phoenix and in the areas near and to the south of the town of Maricopa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rain developed across portions of the greater Phoenix metropolitan area during the afternoon hours on August 2nd. The heavy rain was sufficient to cause washes to flow heavily in some locations, particularly south of Phoenix and in the areas near and to the south of the town of Maricopa. Rapidly rising waters in the Vekol Wash north of Interstate 8 drained northward and into the town of Ak Chin Village, resulting in flash flooding. Additionally the flooding affected communities to the west of state route 347, between Interstate 8 and the town of Maricopa. A Flash Flood Warning was issued at 1707MST and was in effect through 1935MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 3:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 3:27 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
327 PM MST Wed Aug 2 2017

.UPDATE...Updated Aviation Discussions...

&&

.SYNOPSIS...

High moisture levels remain over much of the region and will persist
through Friday. This will keep near average storm chances going
across the region through this period. A significant reduction in
monsoon convective activity is now expected during the upcoming
weekend and through at least the middle part of next week as
westerly winds aloft push much drier air into the region.

&&

.DISCUSSION...
Latest water vapor imagery shows a well-defined vort max near
Puerto Penasco with a trailing vort lobe extending into Sonora
along with modest drying in the upper levels. However, latest
blended TPW continues to register PWATS in excess of 2 inches
across much of the Sonoran Desert. At the surface, dewpoints of
65+ deg are prevalent across much of the area. Convective debris
from this morning continues to dissipate across the lower
deserts, giving way to increasing CAPE. Steering flow generally
remains out of the east and southeast around 10 kt around a weak
ridge to the north.

Latest runs of the spectral and convective-allowing models
struggled to initialize the aforementioned vort max and the
morning precipitation across south-central Arizona. Model
consensus however suggests that given the moist environment,
isolated to scattered convection will continue to develop this
afternoon across much of the forecast area, including southeastern
California. Main factor working against any vigorous storms would
be the overspreading anvils moving rapidly north out of southern
Arizona. This is depicted well in the SSEO, which indicates that
storms with higher reflectivities are generally unlikely.

Given the weak flow and abundant moisture, the greatest
threat appears to be localized flash flooding, though isolated
strong to severe winds (as well as blowing dust) cannot be ruled
out as well. Focus will shift towards La Paz County and
southeastern California this evening as the vort max continues
lifting northward and provides additional forcing for ascent.

Latest guidance indicates that the mean flow will veer to the
southwest Thursday, with some drying noted particularly across
southeastern California and southwestern Arizona.

.PREVIOUS DISCUSSION...

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa, as the winds aloft become
more westerly as upper-level trofing begins to set up along the CA
coast, undercutting the very strong ridging that is currently in
place along the Pac NW coast. These westerly winds will finally
begin to pull much drier air into the region, with PWATS falling to
near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a
rather active day is likely across southern Gila County, due to
lingering moisture and favorable upslope flow.

Saturday through next Tuesday...

The GFS and EURO have not come into excellent agreement that the 1st
break in our monsoon is likely during this period. Both models are
forecasting that broad westerly flow aloft will push much drier air
into the region, with PWATS falling to near, or below 1.00 inch
across the entire region, with convective activity likely being
limited to some isolated activity over the highest elevations of
east-central AZ. The good news is that temperatures will remain near
normal values for early August, as 500mb heights remain mainly in
the 589-592DM range.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms to our south are slowly expected to weaken this
evening as they gradually drift northward and move into a less
favorable environment. However, a wind switch to the south is
possible as decaying outflows move through the TAF sites. For
now, indicating a wind switch to our south may happen around 00Z
in TAFs. Also, expecting a few hours of showers around the
terminals this evening starting around 00Z and continuing into
the early evening. The chances of thunderstorms continue into
tomorrow as monsoon moisture sticks around in south-central AZ.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and thunderstorms are developing across the area with both
terminals having a chance at storms this evening. Any storms that
form near the terminals are likely to produce gusty and erratic
winds but most models indicate activity should weaken around
03-04Z this evening. However, a few models redevelop showers late
tonight at KBLH. Chances for thunderstorms tomorrow afternoon
diminish greatly (~10%) although not completely eliminated. Winds
will be fairly light expect near thunderstorms and will follow
typical diurnal flow.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

A gradual drying trend should occur during the period with westerly
flow aloft taking over across the region. Thunderstorm chances will
be focused mainly across the high terrain of eastern Arizona, but a
slight chance across the south-central Arizona deserts will remain
through Saturday with activity decreasing each day. Minimum relative
humidities will mostly stay above 20 percent for the lower deserts
and above 25-35 percent for the higher terrain of Gila County. High
temperatures will remain near or slightly below normals through the
period. Winds will otherwise be light outside of any thunderstorm
related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Wilson
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 2, 4:21 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM PDT WED AUG 2 2017

CAZ565-022345-
Imperial County Southeast CA-
421 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gordon's Well, or 18 miles northwest of Gadsden. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gordon's Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 11519 3291 11504 3277 11488 3270 11496
      3270 11504
TIME...MOT...LOC 2320Z 115DEG 3KT 3274 11500

Hernandez
Special weather statement, Aug 2, 4:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST WED AUG 2 2017

AZZ532-CAZ565-030015-
Yuma AZ-Imperial County Southeast CA-
441 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 515 PM MST/515 PM PDT/...

At 440 PM MST/440 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Yuma. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Winterhaven and Andrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 11478 3263 11478 3272 11472 3272 11476
      3281 11468 3267 11456 3258 11463
TIME...MOT...LOC 2340Z 128DEG 3KT 3266 11464

Hernandez
Special weather statement, Aug 2, 4:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
442 PM MST WED AUG 2 2017

AZZ536-030030-
Gila River Valley AZ-
442 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
530 PM MST...

At 442 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 49 miles east of Fortuna Foothills. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dateland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 11346 3271 11356 3275 11378 3297 11361
TIME...MOT...LOC 2342Z 123DEG 3KT 3280 11358

Hernandez
Special weather statement, Aug 2, 5:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST WED AUG 2 2017

AZZ532-535-CAZ565-030100-
Southeast Yuma County AZ-Yuma AZ-Imperial County Southeast CA-
513 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 600 PM MST/600 PM PDT/...

At 512 PM MST/512 PM PDT/, Doppler radar was tracking strong
thunderstorms in the Yuma area. Storms nearly stationary.

Wind gusts up to 50 mph will be possible with storms.

Locations impacted include...
Yuma, Somerton, Gadsden, San Luis, Andrade, Winterhaven and Araby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
      3262 11481 3262 11478 3272 11472 3273 11475
      3281 11469 3254 11434 3238 11444
TIME...MOT...LOC 0012Z 100DEG 3KT 3250 11447

Hernandez
Local storm report, Aug 2, 5:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     1 S YUMA                32.69N 114.62W
08/02/2017  M59 MPH          YUMA               AZ   ASOS

&&

ED
Local storm report, Aug 2, 5:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     1 S YUMA                32.69N 114.63W
08/02/2017  M59 MPH          YUMA               AZ   ASOS

&&

ED

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
August 2, 6:00 PM MST to August 3, 12:40 AM MST
Where
Pinal County, 13.16 mi WNW of Stanfield to 6.47 mi WNW of Lirim
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.926, -112.187

Thunderstorms with very heavy rain developed during the late afternoon hours over the southern portion of the greater Phoenix area, in the areas around the towns of Maricopa and Ak-Chin Village. Heavy rains led to rapidly rising flow down the Vekol Wash, which flowed downstream from around Interstate 8 northward and into the community of Ak-Chin Village. According to local law enforcement as well as trained spotters in the area, at 2045MST swiftly running water was moving through the Vekol Wash and through the Ak-Chin indian community resulting in on-going flooding. Water rescues were underway at Ralston Road and Val Vista Road where the Vekol Wash crosses the Roadway. A Flash Flood Watch had been issued earlier in the afternoon for the area but was cancelled at 1935MST. This was later replaced by a Flood Watch which was issued at 2151MST and remained in effect through 0040MST the next day. Fortunately, no injuries were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710375.